Alert archive / Colorado / Wind Advisories in 2020

Wind Advisory 2, NWS Grand Junction, CO

May 18, 202011 counties in Colorado; Grand County, San Juan County, Utah

NWS Grand Junction, CO issued this wind advisory at May 18, 2020, 2:42 PM MDT for 11 counties in Colorado; Grand County, San Juan County, Utah. It took effect at May 19, 2020, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 18, 2020, 2:42 PM MDT (20:42 UTC)
In effect from
May 19, 2020, 12:00 PM MDT
Expired
May 19, 2020, 9:00 PM MDT
In force
9 hr
Issued by
NWS Grand Junction, CO

Counties Dolores County, CO, Eagle County, CO, Garfield County, CO, Mesa County, CO, Moffat County, CO, Montezuma County, CO, Montrose County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO, San Miguel County, CO, Grand County, UT, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 10 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 374 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3502 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WWUS75 KGJT 182042
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
242 PM MDT Mon May 18 2020

COZ001-002-020-021-UTZ022-027-029-190700-
/O.NEW.KGJT.WI.Y.0002.200519T1800Z-200520T0300Z/
Lower Yampa River Basin-Central Yampa River Basin-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Southeast Utah-Arches/Grand Flat-
Canyonlands/Natural Bridges-
Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker,
Gateway, Nucla, Cortez, Dove Creek, Mancos, Blanding, Moab, 
Castle Valley, Canyonlands National Park, 
Dead Horse Point State Park, and Fry Canyon
242 PM MDT Mon May 18 2020

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT TUESDAY...

* WHAT...South winds 25 to 35 mph with gusts between 45 to 50 mph
  expected.

* WHERE...In Utah, Southeast Utah, Arches/Grand Flat and 
  Canyonlands/Natural Bridges. In Colorado, Lower Yampa River 
  Basin, Central Yampa River Basin, Paradox Valley/Lower Dolores 
  River and Four Corners/Upper Dolores River.

* WHEN...From noon to 9 PM MDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

People, especially those with respiratory illnesses, heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
5 follow-up statements
614 
WWUS75 KGJT 190322
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
922 PM MDT Mon May 18 2020

COZ001-002-020-021-UTZ022-027-029-191300-
/O.CON.KGJT.WI.Y.0002.200519T1800Z-200520T0300Z/
Lower Yampa River Basin-Central Yampa River Basin-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Southeast Utah-Arches/Grand Flat-
Canyonlands/Natural Bridges-
Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker,
Gateway, Nucla, Cortez, Dove Creek, Mancos, Blanding, Moab, 
Castle Valley, Canyonlands National Park, 
Dead Horse Point State Park, and Fry Canyon
922 PM MDT Mon May 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MDT
TUESDAY...

* WHAT...South winds 25 to 35 mph with gusts between 45 to 50 
  mph expected.

* WHERE...In Utah, Southeast Utah, Arches/Grand Flat and 
  Canyonlands/Natural Bridges. In Colorado, Lower Yampa River 
  Basin, Central Yampa River Basin, Paradox Valley/Lower Dolores 
  River and Four Corners/Upper Dolores River.

* WHEN...From noon to 9 PM MDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

People, especially those with respiratory illnesses, heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
653 
WWUS75 KGJT 190856
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
256 AM MDT Tue May 19 2020

COZ006-191830-
/O.EXA.KGJT.WI.Y.0002.200519T1800Z-200520T0300Z/
Grand Valley-
Including the cities of Grand Junction, Fruita, and Palisade
256 AM MDT Tue May 19 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Grand Valley.

* WHEN...From noon today to 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

People, especially those with respiratory illnesses, heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

COZ001-002-020-021-UTZ022-027-029-191830-
/O.CON.KGJT.WI.Y.0002.200519T1800Z-200520T0300Z/
Lower Yampa River Basin-Central Yampa River Basin-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Southeast Utah-Arches/Grand Flat-
Canyonlands/Natural Bridges-
Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker,
Gateway, Nucla, Cortez, Dove Creek, Mancos, Blanding, Moab, 
Castle Valley, Canyonlands National Park, 
Dead Horse Point State Park, and Fry Canyon
256 AM MDT Tue May 19 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Utah, Arches/Grand Flat, Southeast Utah and 
  Canyonlands/Natural Bridges. In Colorado, Four Corners/Upper 
  Dolores River, Central Yampa River Basin, Lower Yampa River 
  Basin and Paradox Valley/Lower Dolores River.

* WHEN...From noon today to 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

People, especially those with respiratory illnesses, heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
829 
WWUS75 KGJT 191756
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
1156 AM MDT Tue May 19 2020

COZ001-002-006-020-021-UTZ022-027-029-200300-
/O.CON.KGJT.WI.Y.0002.200519T1800Z-200520T0300Z/
Lower Yampa River Basin-Central Yampa River Basin-Grand Valley-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Southeast Utah-Arches/Grand Flat-
Canyonlands/Natural Bridges-
Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker,
Grand Junction, Fruita, Palisade, Gateway, Nucla, Cortez, 
Dove Creek, Mancos, Blanding, Moab, Castle Valley, 
Canyonlands National Park, Dead Horse Point State Park, 
and Fry Canyon
1156 AM MDT Tue May 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts between 45 to 50 mph
  expected.

* WHERE...In Utah, Arches/Grand Flat, Southeast Utah and 
  Canyonlands/Natural Bridges. In Colorado, Four Corners/Upper 
  Dolores River, Central Yampa River Basin, Lower Yampa River 
  Basin and Paradox Valley/Lower Dolores River.

* WHEN...From noon today to 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

People, especially those with respiratory illnesses, heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
143 
WWUS75 KGJT 192025
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
225 PM MDT Tue May 19 2020

COZ007-008-200300-
/O.EXA.KGJT.WI.Y.0002.000000T0000Z-200520T0300Z/
Debeque to Silt Corridor-Central Colorado River Basin-
Including the cities of De Beque, New Castle, Mesa, Parachute, 
Rifle, Silt, Eagle, Edwards, Glenwood Springs, and Carbondale
225 PM MDT Tue May 19 2020

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts between 45 to 50 mph
  expected.

* WHERE...Debeque to Silt Corridor and Central Colorado River 
  Basin.

* WHEN...Through 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

People, especially those with respiratory illnesses, heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

COZ001-002-006-020-021-UTZ022-027-029-200300-
/O.CON.KGJT.WI.Y.0002.000000T0000Z-200520T0300Z/
Lower Yampa River Basin-Central Yampa River Basin-Grand Valley-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Southeast Utah-Arches/Grand Flat-
Canyonlands/Natural Bridges-
Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker,
Grand Junction, Fruita, Palisade, Gateway, Nucla, Cortez, 
Dove Creek, Mancos, Blanding, Moab, Castle Valley, 
Canyonlands National Park, Dead Horse Point State Park, 
and Fry Canyon
225 PM MDT Tue May 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts between 45 to 50 mph
  expected.

* WHERE...In Utah, Arches/Grand Flat, Southeast Utah and 
  Canyonlands/Natural Bridges. In Colorado, Four Corners/Upper 
  Dolores River, Central Yampa River Basin, Lower Yampa River 
  Basin and Paradox Valley/Lower Dolores River.

* WHEN...Through 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

People, especially those with respiratory illnesses, heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
326 
WWUS75 KGJT 200252
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
852 PM MDT Tue May 19 2020

COZ001-002-006>008-020-021-UTZ022-027-029-200400-
/O.EXP.KGJT.WI.Y.0002.000000T0000Z-200520T0300Z/
Lower Yampa River Basin-Central Yampa River Basin-Grand Valley-
Debeque to Silt Corridor-Central Colorado River Basin-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Southeast Utah-Arches/Grand Flat-
Canyonlands/Natural Bridges-
Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker,
Grand Junction, Fruita, Palisade, De Beque, New Castle, Mesa, 
Parachute, Rifle, Silt, Eagle, Edwards, Glenwood Springs, 
Carbondale, Gateway, Nucla, Cortez, Dove Creek, Mancos, Blanding,
Moab, Castle Valley, Canyonlands National Park, 
Dead Horse Point State Park, and Fry Canyon
852 PM MDT Tue May 19 2020

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Gusty winds will diminish within the next hour in most locations.
Expect a few occasional gusts over 40 mph in the higher terrain
overnight. The Wind Advisory will expire at 9pm. 

$$

For more information from the National Weather Service visit
https://weather.gov/gjt

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at May 18, 2:38 PM MDT, 4 minutes earlier.

Area forecast discussion, May 18, 2:38 PM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
238 PM MDT Mon May 18 2020

.SHORT TERM...(Tonight through Tuesday night)
Issued at 238 PM MDT Mon May 18 2020

Upper low rotating off the PacNW coast is vivid in satellite
imagery, with its deep trough axis extending into southern
California. The strong jet stream associated with this system is
currently centered over Nevada, stretching across the Great Basin.
Eastern Utah and western Colorado fall within a dry slot ahead of
the strong low pressure system, with southwest flow pumping warmer
and dry air across the region. Widespread Red Flag conditions will
persist well into this evening, as winds only intensify aloft and
deep layer of mixing continues to pump strong winds down to the
surface. Jet placement and intensity will likely prolong, if not
override, usual diurnal wind patterns overnight, resulting in gusty
conditions through the night. Winds may decouple across lower
valleys, where sallow inversions typically develop after sunset.
However, due to strong mixing, expect a slow change in surface
conditions tonight.

A break in gusty winds will be short lived for lower elevations.
Tuesday brings stronger winds, and little change in RH, as the upper
level jet advances over the CWA. Portions of northeast Utah and
northwest Colorado fall under a 500 mb 70 kt jet. NAM soundings
indicate mixing up to 500 mb across the CWA, which will allow
boundary layer circulation to carry this strong upper level momentum
down to the surface. Wind gusts of 45 to 50 mph are likely Tuesday
afternoon across portions of southeast Utah and much of western
Colorado. As a result, a wind advisory has been issued with this
forecast package from 12 PM MDT Tuesday until 9 PM MDT Tuesday night
for valley zones across southeast Utah, southwest and northwest
Colorado. Higher terrain along the Divide will tap into a pinch of
moisture carried from the Gulf Tuesday afternoon, which will
generate isolated storms over higher peaks. Very little moisture, if
any, is expected to reach the ground due to dry low levels of the
atmosphere. However, this means the potential for virga will only
enhance gusty surface winds. No changes have been made with
regards to Tuesday's Red Flag Warnings. Anticipate strong winds
and low RH to persist Tuesday evening and overnight across higher
terrain, with winds eventually weakening late Tuesday night for
lower valleys.

Well above normal temperatures remain in forecast through the short
term period, as long as strong southwesterly flow dominates the
region through Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 238 PM MDT Mon May 18 2020

One more breezy day is expected at the start of the long term as the
upper level low/trough moves across the CWA.  The trough axis
doesn't actually move through until early Thursday morning so we'll
still be under the influence of the departing jet. Guidance hasn't
changed as far as deep mixing is concerned so again, breezy
conditions expected thanks to the tight pressure gradient and said
mixing. A safe bet that critical fire weather conditions will likely
be met for a third day in a row though conditions may not be as
widespread as seen on Tuesday. Outside of the winds, both the NAM
and GFS are showing some light precip for northern areas but amounts
are .1 inch or less. Not much in the way of wetting rains and would
expect most precip to evaporate before reaching the ground. Some
good news is that thicknesses drop indicating some cooler air moving
in. H7 temps bear this out as does statistical guidance. In fact,
high temps on Wednesday look to reach several degrees below normal
for this time of year.  Will be a welcome reprieve.  Of course, we
then have to worry about freezing temps Thursday morning but, for
now, looks like most spots will stay above 32F but we'll see...

Thursday will be pleasant with partly cloudy skies and cool
temperatures expected. A few more clouds will be found up north with
maybe a quick shower over the Flat Tops and Park Range. Flow becomes
southwesterly Friday as the next trough approaches from the
northwest. The pressure gradient looks to tighten again and with low
humidities setting up, fire weather concerns will start increasing
for Friday into Saturday. As the trough moves through, a bit more
moisture may accompany the system so chances will increase for
showers...mainly for the northern valleys, Flat Tops, and Park
Range. Once the trough moves through, another drop in high
temperatures will occur bringing pleasant weather for Sunday and
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1139 AM MDT Mon May 18 2020

No ceilings or visibility issues today. South to southwesterly
winds will be gusty, however, reaching sustained wind speeds of
20 to 25kts with gusts reaching 35kts through the afternoon and
early evening hours. Expect turbulence near and around any
mountainous terrain.

&&

.FIRE WEATHER...
Issued at 238 PM MDT Mon May 18 2020

Widespread Red Flag conditions will persist into the night, with
winds decreasing across lower elevations after midnight. Southwest
flow intensifies Tuesday, resulting in wind gusts of 45 to 50 mph
across much of southeast Utah, southwest and northwest Colorado.
In addition, convective showers may develop over higher terrain
along the Divide Tuesday afternoon. Very little moisture will
reach the ground due to dry low levels, which also increases the
potential for virga enhanced winds and some lightning. Cooler
temperatures are forecast for Wednesday, however, low RH and gusty
winds will linger as the system moves across the region. As a
result, eastern Utah and western Colorado could potentially
experience another day of critical fire weather conditions. There
are some indications that elevated fire danger returns on Friday
and Saturday as well.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until midnight MDT tonight for COZ203-205-207-
     290-292>295.

     Red Flag Warning from 11 AM Tuesday to midnight MDT Tuesday
     night for COZ203-205-207-290-292>295.

     Wind Advisory from noon to 9 PM MDT Tuesday for COZ001-002-020-
     021.

UT...Red Flag Warning until midnight MDT tonight for UTZ490.

     Red Flag Warning from 11 AM Tuesday to midnight MDT Tuesday
     night for UTZ490.

     Wind Advisory from noon to 9 PM MDT Tuesday for UTZ022-027-029.

&&

SHORT TERM...ERW
LONG TERM...TGR
AVIATION...TGR
FIRE WEATHER...TGJT
Hazardous weather outlook, May 18, 3:09 AM MDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
309 AM MDT Mon May 18 2020

COZ001>014-017>023-UTZ022>025-027>029-190915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
309 AM MDT Mon May 18 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected across portions of
western Colorado and east-central Utah where a Red Flag Warning
is in effect today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be elevated fire danger across portions of western
Colorado and eastern Utah on Tuesday and Wednesday. Wind gusts
upwards of 40 to 50 mph are possible on Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in Colorado, 2020Wind Advisories in Utah, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.